Pseudoprogression with Immunotherapy

  • 13 replies
  • 25 subscribers
  • 671 views

Hi all,

Hope everyone is managing to keep warm during this bitterly cold weather. I had a lovely long walk in the woods with my dogs this morning- love it when it’s so crunchy underfoot.

So, I had my review today with my Oncologist. Now been on Pembro with Levitinib for 9 weeks, reducing Lev by half due to side effects, after 6 weeks. After 6 weeks my cancer markers had decreased by 1,000 so was disappointed today to hear they had risen to 5,000. A jump of 4K. I am feeling better in myself though - fewer side effects and pain I had before treatment has gone. 

Doc has advised not getting hung up on numbers - talked of “pseudo-progression”, which I’ve just been researching so better understand it. Apparently, it’s a phenomenon not uncommon in these new targeted treatments. It looks as if tumours are growing but it’s actually immune cells that are surrounding the tumour and making them look bigger. Sometimes apparently they can make a previously teeny tumour appear on scan that wasn’t visible before.

I understand the science but it’s still very worrying. My main hope is that I do feel ok - certainly no worse and quite a bit better overall. Anyone else had this experience or know of it? Oh my, there’s nothing straightforward at all with this flipping cancer business, is there? 

  • Hi i was  on immunotherapy only, and was told before, i started that some times tumours, can grow or look  like they are, though if after three infusion still the same, it is to be stopped,.

    My Thyroid played up and they where keeping an eye, as was being tested, for diabetes, very thing calm down. Because the immunotherapy. could course, Diabetics'.

    Every thing settled down, and i carried on for two years.

  • Yes, you are absolutely spot on in your explanation.  Although it didn't happen to me, my oncologist warned me that the first scan was frequently too early to show a clear indication, by design.  Pseudo-progression is a Thing.  Feeling bettter is good - I did too and stopped taking other medication as a result.  

  • I started Pembrolizumab in May and my first scan in August showed shrinkage on 1 tumour and immune infiltration on the other. It tends to get called pseudo-progression when the tumour looks bigger than it was before, but the detail shows infiltration. The next scan will likely show reduction, mine did. All the best. 

  • Thank you! It’s really hard coping with the ups and downs. It’s like I have a permanent knot in my belly as I wait for some good news. I want to forget about it and just get on with life, but thoughts creep in, in the wee small hours usually. 

  • It does get easier.  I'm 2 years in with my treatment now and I've started getting annoyed with appointments which are too frequent and starting to think about when I will call it a day with this treatment.  Neither of which I would have considered before.  

  • Hi GCL Yes I have heard a lot about this and your research is correct. Thats why I call having incurable cancer is like being on a roller coaster! There are so many ups and downs you just have to hang on in there! I was on a Trial of a Target Drug (not immunotherapy) for over 3 years. Every now and then I had to have a break of treatment just for a week or two, because of side effects. I was worried then that it would not work if I wasn't taking it continuously. However it didn't seem to make a difference!  Then when the side effects got to the unbearable stage my oncologist suggested we stop the trial drug then watch and wait with regular scans. If the cancer (stage4 Malignant Melanoma) returned, I would be started on Immunotherapy which had just been licensed! I stopped treatment in Oct16 and we are still 'watching and waiting!' Take each day as it comes and enjoy it!

    Love Annette x

    Yesterday is History, Tomorrow is a Mystery, Today is a Gift!!!
  • Hi  

    I'm sorry to read that your cancer markers have increased but I would say if your oncologist doesn't seem worried and you're feeling better, those are good signs. Immunotherapy seems to be a great new treatment for cancer. When I worked, those type of drugs were used for rheumatoid arthritis. I've been told it won't work for my cancer, sorry to say. Keep enjoying those walks Bev.

    A x

    What is a Community Champion?

    I am a Macmillan volunteer. 

    Macmillan Support Helpline

    0808 808 00 00 

    7 days a week between 8am -8pm

  • Hi i'm on just immunotherapy, have been for just over 3 and a half years, my oncologist gave me a booklet of side effects and did mention the  psuedo efect. I have got diabetes through the treatment but have been stable since I've been on it. So up to now they are leaving me on it., I have a break from treament about every 3 months so 8 weeks with no treatment last break 12 weeks and still stble. Oncologist said it would do my body  good to have a break.   I hope things calm down for you. Cancer wise I'm well feel fit most of the time and try to just get on with my life. hang in there. sending hugs xx

    Moi

  • Hi Ellie

    I am currently on immunotherapy almost 2 years. 
    I have a review with consultant in Wednesday and waiting to see what happens when I come off it. I’m a bit worried as the treatment is working well with no real side effects. Are you finished treatment?

    hilary 

  • Hi Moi

    i was told that I would only be on immunotherapy for 2 years as they are only licensed for that? 
    are you on Nivolumb? 
    Thanks Hilary